Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 22, NWS Blacksburg, VA

August 25, 1999Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 25, 1999, 3:00 PM EDT for Watauga County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1999, 3:00 PM EDT (19:00 UTC)
Expired
Aug 25, 1999, 5:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 251859
FFWRNK
NCC189-252100-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED AUG 25 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 500 PM EDT.

* AT 250 PM EDT... COUNTY EMERGENCY COORDINATORS INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL OVER BOONE NORTH CAROLINA.
  THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE THROUGH
  THE AREA SURROUNDING BOONE...RESULTING IN SMALL STREAM AND URBAN
  FLOODING.

FOR YOUR SAFETY DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

.END

.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:15 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT WED AUG 25 1999

MODELS IN GENERAL AGREMENT ON UPPER LOW GRADUALLY SLIDING EAST
TONIGHT AND THURSDAY AS VORT LOBES ROTATE AROUND AND INTO THE
SOUTHERN APPS. WILL NOT PUT MUCH FAITH IN MODEL TIMING OF THE
WAVES...UPPER LOW ALMOST STACKED STRAIGHT UP ANYWAY AND WILL BE HARD
TO GENERATE WIDESCALE LIFT. CONVECTION SHOULD BE MORE A DIURNAL
EVENT FOR THIS FCST PERIOD AS LOW LVL MOISTR REMAINS HIGH.

WILL GO WITH 40 AND 50 POPS MAINLY THIS EVENING...WITH THE HIGHER
POPS IN THE EAST ASSUMING LINE OF CONVECTION OVER THE MTNS ATTM
CONTS TO TRACK SLOWLY EAST. IT SHOULD GET GOING AGAIN TMRW...AHEAD
OF THE MAIN FRONT...BUT PROBABLY NOT AS WIDESPREAD. ACCORDING TO THE
ETA BEST VERT SHEAR AND INSTB EAST OF THE MTNS TMRW. WILL EDGE POPS
HIGHER IN THE EAST AGAIN TMRW.

TMRW NIGHT AND FRIDAY...CAA DEVELOPS. WILL DROP POPS FOR ALL EXCEPT
UPSLOPE WEST WHERE WRAP AROUND MOISTR AND NW FLOW WILL PRODUCE A
CHANCE OF SHOWERS.

.RNK
VA...NONE.
NC...NONE.
WV...NONE.

JDS

In the hours before

Special weather statement, Aug 25, 12:45 PM EDT, 2 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-252300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED AUG 25 1999

...SEVERE THUNDERSTORMS POSSIBLE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. A COMBINATION OF ENOUGH MOISTURE AND
DAYTIME HEATING IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION. THE PRIMARY THREAT FROM THESE STORMS...IF THEY
BECOME SEVERE...WILL BE LARGE HAIL AND DAMAGING WNDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND SHOULD BE PREPARED FOR POSSIBLE SKYWARN ACTIVATION.

AMS
Special weather statement, Aug 25, 12:45 PM EDT, 2 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-252300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED AUG 25 1999

...SEVERE THUNDERSTORMS POSSIBLE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. A COMBINATION OF ENOUGH MOISTURE AND
DAYTIME HEATING IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION. THE PRIMARY THREAT FROM THESE STORMS...IF THEY
BECOME SEVERE...WILL BE LARGE HAIL AND DAMAGING WNDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND SHOULD BE PREPARED FOR POSSIBLE SKYWARN ACTIVATION.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:04 PM EDTSevere Thunderstorm WarningRNKStokes51 min
Aug 25, 6:17 PM EDTSevere Thunderstorm WarningRNKRockingham63 min
Aug 25, 7:38 PM EDTSevere Thunderstorm WarningRNKCaswell62 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.